MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC202
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes No Information (3190); No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open umbilical hernia repair on (b)(6) 2011, whereby a gore® dualmesh® biomaterial was implanted.It was reported the patient alleges the following injuries: "mesh failure, additional revision surgery on (b)(6) 2011".Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 1996: [facility ni].(b)(6).Office notes.5-6 cm protrusion in high epigastrium, probably related to right upper quadrant cholecystectomy scar.Actually, a minimal incisional hernia, marked diastasis recti.Advise no surgical treatment of small hernia unless it progressively enlarges.(b)(6) 1997: [facility ni].(b)(6).Office notes.Abdominal pain resolved.Small ventral hernia, easily reducible.(b)(6) 2001: (b)(6), md.Discharge summary.Diagnosis: urosepsis secondary to escherichia coli.(b)(6) 2004: [facility ni].(b)(6), md.Office notes.Abdomen: umbilical hernia.Overlying skin with slight erythema.Infected sebaceous cyst mons pubis 4 cm diameter.Abscess incision and drainage; 4 cc pus.Get hernia repaired.(b)(6) 2005: [facility ni].[illegible].Office notes.Concerned about hernia; does heavy lifting.Hernia popped out in december.Abdomen: morbid obese.Depressable [sic] incisional hernia, depressable [sic] umbilical hernia.Referral to surgery to evaluate, repair umbilical/incisional hernia.??/??/05: [missing records: records for the operative report for ¿umbilical hernia repair 2005¿ noted on pre-anesthesia evaluation (b)(6) 2011 were not provided.] [nurse reviewer note: possible date discrepancy with umbilical hernia repair in 2003.] (b)(6) 2007: (b)(6), md.Radiology ¿ barium swallow.Impression: small sliding axial esophageal hiatal hernia.(b)(6) 2009: (b)(6).[illegible].Emergency department visit.Drinking [alcohol] x 2 days.Discharge diagnosis: hypoglycemic, alcohol abuse, urinary tract infection.(b)(6) 2009: [facility ni].[illegible].Office notes.Complains of abdominal pain, hardness at site of umbilical hernia repair.Positive hernia, right side, infraumbilical.(b)(6) 2009: (b)(6), md.Radiology ¿ ct abdomen.Indication: status post ventral hernia repair, suspect recurrence.Impression: large umbilical hernia containing multiple loops of normal appearing small bowel.Abdominal wall defect is 4 cm.No incarceration.Sigmoid diverticulosis without acute diverticulitis.Small hiatal hernia.(b)(6) 2010: [facility ni].[illegible].Office notes.Umbilical hernia: occasional pain, always reducible.Surgery referral.(b)(6) 2010: [facility ni].[illegible].Office notes.Supposed to have umbilical hernia repair tomorrow.Sore throat, coughing x 3 days.Impression: upper respiratory infection.Reschedule surgery.(b)(6) 2010: [facility ni].[illegible].Office notes.Ct abdomen showed large umbilical hernia with small bowel in hernia.Abdominal wall 4 cm defect.Attempted to call patient to discuss and plan (would recommend surgery referral for hernia); phone not in service.(b)(6) 2010: [facility ni].[illegible].Office notes.Had cellulitis left ear lobe.Umbilical hernia: canceled surgery secondary to ear infection and upper respiratory infection; will reschedule.Still complains of pain with sneezing, coughing.(b)(6) 2010: (b)(6), md.Office notes.Diabetes mellitus 2, uncontrolled: has not been following diet, not exercising, not taking pioglitazone.Hernia: has missed several surgery appointments due to having upper respiratory infection.Plan: reschedule with surgery.(b)(6) 2011: (b)(6), md.Office notes.Earlobe infection since (b)(6) 2010.Hernia; needs surgery appointment.Never scheduled this.(b)(6) 2011: (b)(6), md.Office notes.Consultation for umbilical hernia and incisional hernia.Has ventral hernia present for a long time.Scheduled for surgery in 2009, but canceled.Hernia causes some discomfort.Large, soft mass above umbilicus.Impression: ventral hernia needing repair.Plan: ct to see if any change since 2009.Surgery (b)(6).(b)(6) 2011: (b)(6), md.Radiology ¿ ct abdomen/pelvis.Indication: ventral hernia.Comparison: (b)(6) 2009.Findings: continued appearance of large umbilical hernia having a mediolateral defect of 5.5 cm and sagittal defect 3.5 cm.Impression: stable appearance of large umbilical hernia containing omentum and a normal appearing loop of small bowel.Colonic diverticulosis without diverticulitis.(b)(6) 2011: (b)(6), do.Pre-anesthesia evaluation.Weight 187 lbs., obese.Medications: aspirin, glipizide.Anesthetic history: umbilical hernia repair 2005.Asa 2.(b)(6) 2011: (b)(6), pa-c.Office notes.Abdomen: staples intact, no signs of infection.Impression: postoperative umbilical hernia repair, stable.Plan: remove every other staple, follow up 1 week for other staples to be removed.(b)(6) 2011: (b)(6), pa-c.Office notes.Remaining staples intact, no signs of infection.Appears to be fluid in and around suture site.Tender, firm.Impression: postoperative umbilical hernia repair-stable.Possible seroma-consult with dr.(b)(6).Plan: remove other remaining staples today.Aspirate fluid-dr.(b)(6) recovered 35 cc of sanguinous [sic] fluid.Keep area clean and dry.Return in 1 week.(b)(6) 2011: (b)(6), pa-c.Office notes.Wound healing well with no rubor or drainage.Plan: discussed lifting limits in effect until (b)(6) 2011.(b)(6) 2011: (b)(6), pa-c.Office notes.Yesterday started to do around the house mopping/sweeping and developed pain afterwards below surgery site.Surgical site-good adhesion and healing.Firm scar tissue deep about the surgery site.Patient directs pain about the lateral aspects of the abdomen.Plan follow up one month, sooner if nausea, vomiting.(b)(6) 2011: (b)(6), pa-c.Office notes.Postoperative follow up.Abdomen: well healed surgical scar at umbilicus, no signs of infection.Plan: no further treatment indicated at this time.(b)(6) 2012: (b)(6), resident; (b)(6), md.Radiology ¿ ct abdomen/pelvis.Indication: abdominal pain, ventral hernia.Impression: small bowel loop within a ventral hernia adjacent to prior mesh repair, displaying signs of strangulation.This is causing a small bowel obstruction.Diverticulosis.(b)(6) 2012: (b)(6).Discharge instructions.Patient instructed not to do any heavy lifting greater than 10 pounds.Wear abdominal binder when up walking.(b)(6) 2012: (b)(6), md.Office notes.1 week postoperative from incarcerated ventral hernia.Doing well, wearing abdominal binder.Incision well-healed, skin clips removed.Plan: no heavy lifting greater than 10 pounds for 4 weeks.(b)(6) 2012: (b)(6), pa-c.Office notes.Unremarkable postoperative course.2 weeks ago, had onset of diffuse abdominal pain.Abdomen: no distention, ventral hernia incision healed well, no erythema, no ecchymosis.Residual incisional tenderness, right side abdominal tenderness.Plan: general abdominal discomfort, diffuse, from ventral herniorrhaphy.Weight loss recommended.Abdominal binder for support.(b)(6) 2012: (b)(6), pa-c.Office notes.Injury to back 1990s, things stable until after hernia repair, then onset of pain in right back that is constant.Diagnosed shingles on (b)(6) 2012.(b)(6) 2012: (b)(6), pa-c.Office notes.Continues pain secondary to shingles x 3 months, right side.Status post hernia repair in june; still wearing belt, avoids heavy lifting.Recently gained weight; weight 197.3.Abdomen: well healed horizontal scar at umbilicus, no erythema or edema, soft, tender around scar.Impression/plan: obesity, resume exercise.Post herpetic neuralgia.(b)(6) 2014: (b)(6), md.Office notes.Cough 2-3 days, coughing all night.Impression: pneumonia.(b)(6) 2014: (b)(6), md.Office notes.Abdominal pain left upper quadrant worse when active, going on a few weeks.Abdomen: soft, no masses, guarding or rebound.Pain reproduced with palpation of contracted rectus muscles on left side.Impression: muscle strain, no intervention today.(b)(6) 2016: (b)(6), md.Office notes.Cough.Impression: bronchitis.Diabetes mellitus 2, uncontrolled.(b)(6) 2018: (b)(6), md.Emergency department visit.Nausea, vomiting, diarrhea, weakness x 5 days.Abdomen: protuberant, tender to palpation diffusely.Glucose 410, high; albumin 3.1, low.Impression: diabetic ketoacidosis, urinary tract infection, acute kidney injury.Admit intensive care unit.(b)(6) 2018: (b)(6).Clinical record.Established diagnoses: diabetic ketoacidosis with uncontrolled diabetes mellitus type 2, escherichia coli infection, bacteremia, constipation, diarrhea, bmi 33, deconditioning, current insulin use, current oral antidiabetic use.(b)(6) 2018: northern navajo medical center.Juanito villanueva, md.Radiology ¿ ct abdomen/pelvis.Comparison (b)(6) 2012.Indication: elevated creatinine, minimal urine output.Findings: abdominal wall repair.Impression: edematous-looking left kidney with perinephric edema and mild left hydronephrosis.No bowel obstruction or free air.(b)(6) 2019: (b)(6).Emergency department visit.Impression: urinary tract infection, hyperglycemia.Discharge.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2003: [missing records: records for the operative report for the ¿umbilical hernia repair¿ were not provided].(b)(6) 2010: (b)(6) medical center.[illegible].History and physical.Presents with ventral hernia (recurrent) present for about one year.Initially repaired 2003 by suture repair.Was small then, and at umbilicus.History: diabetes mellitus; hernia repair; open cholecystectomy.Exam: abdomen: large umbilical area mass.Diagnosis: recurrent ventral (umbilical) hernia.Plan: repair with mesh.(b)(6) 2010: [missing records: records for the operative report for the ¿ventral hernia repair¿ were not provided].(b)(6) 2011: (b)(6) medical center, surgery clinic.(b)(6) mpas, pa-c.History and physical.Presents today for evaluation for pre op for umbilical hernia repair on (b)(6) 2011.Exam: other findings: umbilical hernia-large, with tenderness to palpation.Assessment: presents today with complaint of large reducible, symptomatic hernia.Plan: umbilical hernia repair (b)(6) 2011 with dr.(b)(6).(b)(6) 2011: (b)(6) medical center.(b)(6) md.Operative report.Assistant: b)(6) pa-c.Preoperative diagnosis: ventral hernia.Postoperative diagnosis: same.Operation performed: repair of ventral hernia using ptfe mesh.Anesthesiologist: (b)(6) do.Anesthesia: general endotracheal.Indication for procedure: this patient has a large ventral hernia at the site of the previous umbilical hernia repair.Operative findings: ct scan on this patient reported that this hernia was about ½ centimeters in greatest dimension.It actually measures about 10 centimeters in greatest dimension.There is small bowel within the hernia sac.The hernia sac itself is very complex and compartmentalized.Some omentum within the hernia sac is now densely adherent to subcutaneous fat.Description of procedure: ¿following the induction of adequate general endotracheal anesthesia, the patient¿s abdomen was prepped and draped in a sterile manner.A transverse incision was made across the hernia defect.The hernia sac was almost immediately entered.Large portions of the hernia sac were excised, but were not submitted as pathologic specimen.A piece of duo mesh (ptfe) was sewn into place using interrupted sutures of 0-neurolon.The suture line was about 1.5 centimeters from the edge of the fascial defect.The smooth side of the ptfe was placed against the abdominal cavity and its intestinal contents.The wound was then irrigated.Subcutaneous tissue was closed with interrupted sutures of 3-0 vicryl.The skin was closed with staples.The patient was stable intraoperatively.Blood loss was about 50 ml.At the end of the procedure, she was sent for recovery in good condition.¿ (b)(6) 2011: (b)(6) medical center.Operating room report.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc202.Lot batch code: 8134591.W.L.Gore & associates.Expiration date: 2015-07.The records confirm a gore® dualmesh® biomaterial (1dlmc202/(b)(6)) was implanted during the procedure.(b)(6) 2011: (b)(6) medical center.[illegible].Discharge record.Discharge home, no heavy lifting for 6 weeks, remove dressing tomorrow.Diagnosis: ventral hernia, diabetes.(b)(6) 2012: (b)(6) medical center.(b)(6) pa-c.History and physical.Patient had umbilical hernia repair in (b)(6) 2011; about 6 months ago noticed a slight bulge next to the incision and it has become progressively larger the past few days.On (b)(6) 2012 the patient abdomen began to hurt and she could not sleep last evening.Today she had bouts of nausea and vomiting and came to the emergency room.Ct has been read as incarcerated bowel proximal to the mesh.Tobacco: never used.Medications: aspirin, metformin.Exam: abdomen: very distended abdomen with firm mass at her previous incision above the umbilicus.Impression: abdominal pain; incarcerated bowel at previous umbilical hernia repair with mesh site.Plan: admit for observation and surgical repair of incarcerated bowel at previous umbilical hernia repair site.(b)(6) 2012: (b)(6) medical center.(b)(6) md.Operative report.Assistants: (b)(6) pac.Preoperative diagnoses: incarcerated recurrent ventral hernia, previously repaired with mesh in 2011 and partial small bowel obstruction.Postoperative diagnoses: incarcerated recurrent ventral hernia, previously repaired with mesh in 2011 and partial small bowel obstruction.Procedure performed: repair of ventral hernia, lysis of intraabdominal adhesions.Anesthetist: (b)(6) crna.Anesthesia: general endotracheal.Description of procedure: ¿the patient was brought to the operating room placed in the supine position and given general endotracheal anesthesia.When satisfactory anesthesia was established, the abdomen was prepped and draped in the usual sterile fashion.The patient had a previous horizontal supraumbilical midline incision.This old scar was excised in this incision site reduced to gain access to the hernia sac and defect.The hernia sac was found to contain a moderate amount of omentum, and on the ct scan contained a knuckle of small bowel.Once the hernia sac was opened part of the omentum appeared ischemic and i [sic] was necessary to excise it.As the defect was extended, the small bowel was released and appeared very viable.It was delivered back into the operative field for inspection and did not appear ischemic at all.There was an area of demarcation on the bowel where it was evident it had indeed been entrapped in the hernia sac however.However, as noted above it appeared viable and no resection was done.It was delivered back into the abdomen.The adhesions around the hernia sac were divided electrocautery and sharp dissection.The defect measured about three centimeters and appeared to extrude the mesh.This apparently was a ptfe mesh placed by dr.(b)(6) about one year ago.Apparently, this will be the third hernia repair this patient has had in this area.No additional mesh was placed in the defect.The scar tissue and the previously placed mesh were re-approximated with 0-ethibond interrupted sutures until the defect was felt to be secured.The wound was then irrigated with saline all of which was evacuated.The subcutaneous layer was re-approximated with 3-0 vicryl running suture and the skin edges were re-approximated with skin clips.The estimated blood loss was less than 50 ml.The patient tolerated the procedure well and was transferred to the recovery room in a stable condition.There were no complications.¿ (b)(6) 2012: (b)(6) medical center.(b)(6) pa-c.Progress notes.Doing nicely; ambulating without assistance; pain controlled; bowel sounds active.Wound has staples in place; no drainage or signs of infection.Well approximated margins.Assessment: status post umbilical hernia repair for incarcerated small bowel.Plan: will see back in 6 days for wound check on clinic.(b)(6) 2012: northern navajo medical center.Discharge instructions.Patient instructed not to do any heavy lifting greater than 10 pounds.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient code (3191: appropriate term not available for ¿mesh failure¿) was reported based on the original complaint and is no longer applicable and/or not reportable per gore¿s investigation.Medical records: ¿ the known medical records span (b)(6), 1996 through (b)(6), 2019 and not all records received in this time span are relevant to the gore® dualmesh® biomaterial.¿ medical records from may 14, 1997 through (b)(6), 2001, (b)(6), 2001 through (b)(6), 2004, (b)(6), 2007 through (b)(6), 2009, (b)(6), 2014 through (b)(6), 2016, and (b)(6), 2016 through (b)(6), 2018 were not provided.Patient information: medical history: ¿ obesity: - (b)(6) 2010: 185.6 lbs., bmi 35 - (b)(6) 2011: 187 lbs., bmi 35.3 - (b)(6) 2012: 185 lbs., bmi 35 - (b)(6) 2012: 197.3 lbs., bmi 37.3 - (b)(6) 2018: 175 lbs., bmi 33 ¿ diabetes mellitus; type ii: - (b)(6) 2010: uncontrolled diabetes - (b)(6) 2018: glucose 410, high, diabetic ketoacidosis ¿ diverticulosis ¿ (b)(6) 1996: diastasis recti ¿ (b)(6) 1996: incisional hernia ¿ (b)(6) 2005: umbilical/incisional hernia ¿ (b)(6) 2007: hiatal hernia ¿ (b)(6) 2009: alcohol abuse ¿ (b)(6) 2009: umbilical hernia ¿ (b)(6) 2010: ventral hernia, recurrent ¿ (b)(6) 2011: ventral hernia ¿ (b)(6) 2012: incarcerated bowel.Incarcerated recurrent ventral hernia, partial small bowel obstruction.Surgical procedures: ¿ 1987: open cholecystectomy ¿ 2005: umbilical hernia repair ¿ (b)(6) 2011: repair of ventral hernia using ptfe mesh.Implant: gore® dualmesh® biomaterial.¿ (b)(6) 2012: repair of ventral hernia, lysis of intraabdominal adhesions relevant medical information: ¿ (b)(6) 19/96: "5-6 cm protrusion in high epigastrium, probably related to right upper quadrant cholecystectomy scar.Actually, a minimal incisional hernia, marked diastasis recti.Advise no surgical treatment of small hernia unless it progressively enlarges.¿ ¿ (b)(6) 1997: ¿abdominal pain resolved.Small ventral hernia, easily reducible.¿ ¿ (b)(6) 2004: ¿abdomen: umbilical hernia.Overlying skin with slight erythema.Infected sebaceous cyst mons pubis 4 cm diameter.Abscess incision and drainage; 4 cc pus.Get hernia repaired.¿ ¿ (b)(6) 2005: ¿concerned about hernia; does heavy lifting.Hernia popped out in december.Abdomen: morbid obese.Depressable incisional hernia, depressable umbilical hernia.Referral to surgery to evaluate, repair umbilical/incisional hernia.¿ ¿ (b)(6) 2007: barium swallow: ¿impression: small sliding axial esophageal hiatal hernia.¿ ¿ (b)(6) 2009: emergency department: ¿drinking [alcohol] x 2 days.Diagnosis: hypoglycemic, alcohol abuse, urinary tract infection.¿ ¿ (b)(6) 2009: ¿complains of abdominal pain, hardness at site of umbilical hernia repair.Positive hernia, right side, infraumbilical.¿ ¿ (b)(6) 2009: ct abdomen: impression: ¿large umbilical hernia containing multiple loops of normal appearing small bowel.Abdominal wall defect is 4 cm.No incarceration.Sigmoid diverticulosis without acute diverticulitis.Small hiatal hernia.¿ ¿ (b)(6) 2010: ¿umbilical hernia: occasional pain, always reducible.Surgery referral.¿ ¿ (b)(6) 2010: "supposed to have umbilical hernia repair tomorrow.Sore throat, coughing x 3 days.Upper respiratory infection.Reschedule surgery.¿ ¿ (b)(6) 2010: ¿ct abdomen showed large umbilical hernia with small bowel in hernia.Abdominal wall 4 cm defect.Attempted to call patient to discuss and plan (would recommend surgery referral for hernia).¿ ¿ (b)(6) 2010: ¿umbilical hernia: canceled surgery secondary to ear infection and upper respiratory infection; will reschedule.Still complains of pain with sneezing, coughing.¿ ¿ (b)(6) 2010: ¿presents with ventral hernia (recurrent) present for about one year.Initially repaired 2003 by suture repair.Was small then, and at umbilicus.Abdomen: large umbilical area mass.Diagnosis: recurrent ventral (umbilical) hernia.Plan: repair with mesh.¿ ¿ (b)(6) 2010: ¿diabetes mellitus 2, uncontrolled: has not been following diet, not exercising, not taking pioglitazone.Hernia: has missed several surgery appointments due to having upper respiratory infection.Plan: reschedule with surgery.¿ ¿ (b)(6) 2011: ¿earlobe infection since (b)(6) 2010.Hernia; needs surgery appointment.Never scheduled this.¿ ¿ (b)(6) 2011: ¿consultation for umbilical hernia and incisional hernia.Has ventral hernia present for a long time.Scheduled for surgery in 2009, but canceled.Hernia causes some discomfort.Large, soft mass above umbilicus.Impression: ventral hernia needing repair.¿ implant preoperative complaints: ¿ (b)(6) 2011: ct abdomen/pelvis [a/p]: findings: ¿continued appearance of large umbilical hernia having a mediolateral defect of 5.5 cm and sagittal defect 3.5 cm.Impression: stable appearance of large umbilical hernia containing omentum and a normal appearing loop of small bowel.Colonic diverticulosis without diverticulitis.¿ ¿ (b)(6) 2011: ¿presents today for evaluation for pre op for umbilical hernia repair.Umbilical hernia-large, with tenderness to palpation.Assessment: presents today with complaint of large reducible, symptomatic hernia.Plan: umbilical hernia repair.¿ implant procedure: repair of ventral hernia using ptfe mesh.[implant: gore® dualmesh® biomaterial 1dlmc202/(b)(6), 18cm x 24cm x 2mm thick] implant date: (b)(6), 2011 [hospitalization dates (b)(6), 2011] ¿ wound classification: clean-contaminated.¿ findings: ¿ct scan on this patient reported that this hernia was about ½ centimeters in greatest dimension.It actually measures about 10 centimeters in greatest dimension.There is small bowel within the hernia sac.The hernia sac itself is very complex and compartmentalized.Some omentum within the hernia sac is now densely adherent to subcutaneous fat.¿ ¿ description of hernia being treated: ¿a transverse incision was made across the hernia defect.The hernia sac was almost immediately entered.Large portions of the hernia sac were excised, but were not submitted as pathologic specimen.¿ ¿ implant size and fixation: ¿a piece of duo mesh (ptfe) was sewn into place using interrupted sutures of 0-neurolon [sic].The suture line was about 1.5 centimeters from the edge of the fascial defect.The smooth side of the ptfe was placed against the abdominal cavity and its intestinal contents.The wound was then irrigated.Subcutaneous tissue was closed with interrupted sutures of 3-0 vicryl.The skin was closed with staples.¿ ¿ (b)(6) 2011: discharge record: ¿.No heavy lifting for 6 weeks.¿ relevant medical information: ¿ (b)(6) 2011: ¿staples intact, no signs of infection.Impression: postoperative umbilical hernia repair, stable.Plan: remove every other staple, follow up 1 week for other staples to be removed.¿ ¿ (b)(6) 2011: ¿remaining staples intact, no signs of infection.Appears to be fluid in and around suture site.Tender, firm.Impression: postoperative umbilical hernia repair-stable.Possible seroma-consult with dr.(b)(6) plan: remove other remaining staples today.Aspirate fluid-dr.(b)(6) recovered 35 cc of sanguinous fluid.Keep area clean and dry.Return in 1 week.¿ ¿ (b)(6) 2011: ¿wound healing well with no rubor or drainage.Plan: discussed lifting limits in effect until (b)(6) 2011.¿ ¿ (b)(6) 2011: ¿yesterday started to do around the house mopping/sweeping and developed pain afterwards below surgery site.Surgical site-good adhesion and healing.Firm scar tissue deep about the surgery site.Patient directs pain about the lateral aspects of the abdomen.Plan follow up one month, sooner if nausea, vomiting.¿ ¿ (b)(6) 2011: ¿abdomen: well healed surgical scar at umbilicus, no signs of infection.Plan: no further treatment indicated at this time.¿ revision preoperative complaints: ¿ (b)(6) 2012: ct a/p: indication: ¿abdominal pain , ventral hernia.¿ impression: ¿small bowel loop within a ventral hernia adjacent to prior mesh repair, displaying signs of strangulation.This is causing a small bowel obstruction.Diverticulosis.¿ ¿ (b)(6) 2012: ¿patient had umbilical hernia repair in (b)(6) 2011; about 6 months ago noticed a slight bulge next to the incision and it has become progressively larger the past few days.On (b)(6) 2012 the patient abdomen began to hurt and she could not sleep last evening.Today she had bouts of nausea and vomiting and came to the emergency room.Ct has been read as incarcerated bowel proximal to the mesh.Abdomen: very distended abdomen with firm mass at her previous incision above the umbilicus.Impression: abdominal pain; incarcerated bowel at previous umbilical hernia repair with mesh site.Plan: admit for observation and surgical repair of incarcerated bowel at previous umbilical hernia repair site.¿ revision procedure: repair of ventral hernia, lysis of intraabdominal adhesions.Revision date: (b)(6), 2012 [hospitalization dates (b)(6), 2012] ¿ wound classification: clean.¿ procedure: ¿the patient had a previous horizontal supraumbilical midline incision.This old scar was excised in this incision site reduced to gain access to the hernia sac and defect.The hernia sac was found to contain a moderate amount of omentum, and on the ct scan contained a knuckle of small bowel.Once the hernia sac was opened part of the omentum appeared ischemic and i [sic] was necessary to excise it.As the defect was extended, the small bowel was released and appeared very viable.It was delivered back into the operative field for inspection and did not appear ischemic at all.There was an area of demarcation on the bowel where it was evident it had indeed been entrapped in the hernia sac however.However, as noted above it appeared viable and no resection was done.It was delivered back into the abdomen.The adhesions around the hernia sac were divided electrocautery and sharp dissection.The defect measured about three centimeters and appeared to extrude the mesh.This apparently was a ptfe mesh placed by dr.(b)(6) about one year ago.Apparently, this will be the third hernia repair this patient has had in this area.No additional mesh was placed in the defect.The scar tissue and the previously placed mesh were re-approximated with 0-ethibond interrupted sutures until the defect was felt to be secured.The wound was then irrigated with saline all of which was evacuated.The subcutaneous layer was re-approximated with 3-0 vicryl running suture and the skin edges were re-approximated with skin clips.¿ ¿ (b)(6) 2012: discharge instructions: ¿patient instructed not to do any heavy lifting greater than 10 pounds.¿ relevant medical information: ¿ (b)(6) 2012: ¿doing well, wearing abdominal binder.Incision well-healed, skin clips removed.Plan: no heavy lifting greater than 10 pounds for 4 weeks.¿ ¿ (b)(6) 2012: ¿unremarkable postoperative course.2 weeks ago, had onset of diffuse abdominal pain.No distention, ventral hernia incision healed well, no erythema, no ecchymosis.Residual incisional tenderness, right side abdominal tenderness.General abdominal discomfort, diffuse, from ventral herniorrhaphy.Weight loss recommended.¿ ¿ (b)(6) 2014: ¿cough 2-3 days, coughing all night.Impression: pneumonia.¿ ¿ 11/3/14: ¿abdominal pain left upper quadrant worse when active, going on a few weeks.Abdomen: soft, no masses, guarding or rebound.Pain reproduced with palpation of contracted rectus muscles on left side.Impression: muscle strain, no intervention today.¿ ¿ (b)(6) 2016: ¿impression: bronchitis.Diabetes mellitus 2, uncontrolled.¿ ¿ (b)(6) 2018: emergency department: ¿nausea, vomiting, diarrhea, weakness x 5 days.Abdomen: protuberant, tender to palpation diffusely.Glucose 410, high; albumin 3.1, low.Impression: dabetic ketoacidosis, urinary tract infection, acute kidney injury.¿ ¿ (b)(6) 2018: clinical record: ¿established diagnoses: diabetic ketoacidosis with uncontrolled diabetes mellitus type 2, escherichia coli infection, bacteremia, constipation, diarrhea, bmi 33, deconditioning, current insulin use, current oral antidiabetic use.¿ ¿ (b)(6) 2018: ct a/p: ¿findings: abdominal wall repair.Impression: edematous-looking left kidney with perinephric edema and mild left hydronephrosis.No bowel obstruction or free air.¿ conclusion: it should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further state: ¿use only nonabsorbable sutures, such as goretex® suture, with a noncutting needle (such as taper or piercing point) of appropriate size to anchor the device.The use of absorbable sutures may lead to inadequate anchoring of gore® dualmesh® biomaterial to the host tissue and necessitate reoperation.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ all fixation devices should be used in accordance with the manufacturer¿s instructions for use.The physician should reference the manufacturer¿s instructions for use and any supporting clinical literature regarding any potential warnings, precautions, and adverse events related to fixation devices.Due to the gradual loss of tensile strength which may occur over prolonged periods in vivo and some nylon suture should not be used where permanent retention of tensile strength is required.Procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Medical records that indicate mesh ¿movement¿ or that the device lost anchorage may be a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh shrinkage, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
marcos ayala
1500 n. 4th street
9285263030
MDR Report Key8913024
Report Number3003910212-2019-00259
Device Sequence Number1828656
Product Code FTL
UDI-Device Identifier00733132601059
UDI-Public00733132601059
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/14/2015
Device Model Number1DLMC202
Device Catalogue Number1DLMC202
Device Lot Number8134591
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date08/20/2019
Supplement Report FDA Received Date09/20/2019
10/28/2019
05/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/15/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient SexFemale
Patient Weight84 KG